The Massachusetts ME/CFS & FM Association, a 501(c)3 founded in 1985, exists to meet the needs of patients with ME (Myalgic Encephalomyelitis), CFS (Chronic Fatigue Syndrome) or FM (Fibromyalgia), their families and loved ones. The Massachusetts ME/CFS & FM Association works to educate health-care providers and the general public regarding these severely-disabling physical illnesses. We also support patients and their families and advocate for more effective treatment and research.
- Last Updated: 20 November 2015 20 November 2015
by Lucy Dechéne Ph.D.
The Massachusetts CFIDS/ME & FM Association Summer 2001 UPDATE
Dr. Cheney is warning patients and physicians against long-term use of SSRIs (Prozac, Zoloft, Paxil, etc.) and stimulants such as Ritalin and Provigil.
Both SSRIs and stimulants cause neurons to increase their firing. Taken over 10+ years or so, these medications can lead to the loss of brain cells, causing neurodegenerative disorders.
Many doctors have recently seen a sudden increase in patients with neurological symptoms and most have been on Prozac or a similar drug for about ten years. Dr. Cheney is seeing this in his own practice [although neurological problems may be a natural result of ME/CFS after more than a decade. Most of the participants didn't use these medications (or at least weren't using them at the time of the study.)-L.D.]
Dr. Cheney recommends patients and physicians read the book Prozac Backlash: Overcoming the Dangers of Prozac, Zoloft, Paxil and Other Antidepressants by Joseph Glenmullen, M.D., a psychiatrist at the Harvard Medical School. Dr. Cheney explains that SSRIs are designed to stop the reuptake channel of serotonergic neurons from "vacuuming up" excess serotonin.
Often too much serotonin is left floating in the intersynaptic cleft between neurons. The only way the body can get rid of the excess serotonin is to oxidize it. Unfortunately, this turns into a toxic compound that, over time, kills both the sending and receiving neurons.
Dr. Cheney stated, "What starts out as an attempt to increase serotonin and reduce symptoms ends up with the destruction of the serotonergic system itself. It takes about a decade, more in some, less in others."
[I will point out that the evidence that this occurs is still not definitive, it is only suggestive. However, patients should consider this possibility when staying on such medications for a long time. A good article discussing the situation is "The Serotonin Surprise," Greenberg. (Discover July (2001): 64-69.)-L.D.]
(Source: Dr. Paul Cheney)
Notice about names
The Massachusetts ME/CFS & FM Association would like to clarify the use of the various acronyms for Chronic Fatigue Syndrome (CFS), Chronic Fatigue & Immune Dysfunction Syndrome (CFIDS) and Myalgic Encephalomyelitis (ME) on this site. When we generate our own articles on the illness, we will refer to it as ME/CFS, the term now generally used in the United States. When we are reporting on someone else’s report, we will use the term they use. The National Institutes of Health (NIH) and other federal agencies, including the CDC, are currently using ME/CFS.
Massachusetts ME/CFS & FM Association changed its name in July, 2018, to reflect this consensus.